Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Lyusternik-Graves theorem and fixed points

Authors: Asen L. Dontchev and Hélène Frankowska
Journal: Proc. Amer. Math. Soc. 139 (2011), 521-534
MSC (2010): Primary 49J53; Secondary 47J22, 49J40, 49K40, 90C31
Published electronically: July 16, 2010
MathSciNet review: 2736335
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For set-valued mappings $ F$ and $ \Psi$ acting in metric spaces, we present local and global versions of the following general paradigm which has roots in the Lyusternik-Graves theorem and the contraction principle: if $ F$ is metrically regular with constant $ \kappa$ and $ \Psi$ is Aubin (Lipschitz) continuous with constant $ \mu$ such that $ \kappa\mu <1$, then the distance from $ x$ to the set of fixed points of $ F^{-1}\Psi$ is bounded by $ \kappa/(1-\kappa \mu)$ times the infimum distance between $ \Psi(x)$ and $ F(x)$. From this result we derive known Lyusternik-Graves theorems, a recent theorem by Arutyunov, as well as some fixed point theorems.

References [Enhancements On Off] (What's this?)

  • 1. A. V. Arutyunov, Covering mappings in metric spaces, and fixed points, Dokl. Akad. Nauk 416 (2007) 151-155 (Russian). MR 2450913
  • 2. J-P. Aubin, Lipschitz behavior of solutions to convex minimization problems, Mathematics of Oper. Res. 9 (1984) 87-111. MR 736641 (86f:90119)
  • 3. S. Banach, Théorie des Opérations Linéaires, Monografie Matematyczne, Warszawa, 1932. English translation by North Holland, Amsterdam, 1987. MR 0880204 (88a:01065)
  • 4. D. N. Bessis, Yu. S. Ledyaev and R. B. Vinter, Dualization of the Euler and Hamiltonian inclusions, Nonlinear Analysis 43 (2001) 861-882. MR 1813512 (2002c:49036)
  • 5. A. V. Dmitruk, A. A. Milyutin and N. P. Osmolovskiĭ, Ljusternik's theorem and the theory of the extremum, Uspekhi Mat. Nauk 35, no. 6 (216) (1980) 11-46 (Russian). MR 601755 (82c:58010)
  • 6. A. V. Dmitruk, On a nonlocal metric regularity of nonlinear operators, Control Cybernet. 34 (2005) 723-746. MR 2208969 (2006k:49046)
  • 7. A. V. Dmitruk and A. Y. Kruger, Metric regularity and systems of generalized equations, J. Math. Anal. Appl. 342 (2008) 864-873. MR 2445245 (2009f:49017)
  • 8. A. L. Dontchev and W. W. Hager, An inverse mapping theorem for set-valued maps, Proceedings of Amer. Math. Soc. 121 (1994) 481-489. MR 1215027 (94h:58020)
  • 9. A. L. Dontchev and R. T. Rockafellar, Implicit Functions and Solution Mappings, Springer Mathematics Monographs, Springer, Dordrecht, 2009. MR 2515104
  • 10. A. L. Dontchev, A. S. Lewis and R. T. Rockafellar, The radius of metric regularity, Trans. Amer. Math. Soc. 355 (2003) 493-517. MR 1932710 (2003i:49026)
  • 11. H. Frankowska, Some inverse mapping theorems, Annales de Inst. H. Poincaré Anal. Non Linéaire, Section C, 7 (1990) 183-234. MR 1065873 (91j:49020)
  • 12. H. Frankowska, Conical inverse mapping theorems, Bull. Austral. Math. Soc. 45 (1992) 53-60. MR 1147244 (92k:49028)
  • 13. L. M. Graves, Some mapping theorems, Duke Math. Journal 17 (1950) 111-114. MR 0035398 (11:729e)
  • 14. A. D. Ioffe, Metric regularity and subdifferential calculus, Uspekhi Mat. Nauk 55 (2000), no. 3 (333), 103-162; English translation in Math. Surveys 55 (2000), 501-558. MR 1777352 (2001j:90002)
  • 15. A. D. Ioffe, Towards variational analysis in metric spaces: metric regularity and fixed points, Math. Program., Ser. B 123 (2010) 241-252. MR 2577330
  • 16. L. A. Lyusternik, On the conditional extrema of functionals, Mat. Sbornik 41 (1934) 390-401.
  • 17. S. B. Nadler, Jr., Multi-valued contraction mapping, Pacific J. Math. 30 (1969) 475-488. MR 0254828 (40:8035)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 49J53, 47J22, 49J40, 49K40, 90C31

Retrieve articles in all journals with MSC (2010): 49J53, 47J22, 49J40, 49K40, 90C31

Additional Information

Asen L. Dontchev
Affiliation: Mathematical Reviews and the University of Michigan, Ann Arbor, Michigan 48109. On leave from the Institute of Mathematics, Bulgarian Academy of Sciences, Sofia, Bulgaria

Hélène Frankowska
Affiliation: Combinatoire & Optimisation, CNRS, Université Pierre et Marie Curie, 4 place Jussieu, 75252 Paris, France

Keywords: Metric regularity, openness, Lyusternik-Graves theorem, fixed point, Ekeland principle
Received by editor(s): December 24, 2009
Received by editor(s) in revised form: March 8, 2010
Published electronically: July 16, 2010
Additional Notes: The first author was supported by National Science Foundation grant DMS 1008341.
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society